Format

Send to

Choose Destination
See comment in PubMed Commons below
Anaesth Intensive Care. 2005 Apr;33(2):261-5.

A teenager with severe asthma exacerbation following ibuprofen.

Author information

1
Department of Anaesthesia and Pain Management, Royal Children's Hospital, Parkville, Victoria.

Abstract

Aspirin-sensitive asthma, aspirin-intolerant asthma, aspirin- (or non-steroidal anti-inflammatory drug [NSAID]) exacerbated respiratory disease are terms for a disorder commonly described as affecting adults aged > 30y. With this perception, ibuprofen was administered for postoperative pain management to a 17-year-old boy with allergic rhinitis and previous severe asthma (at a time when well controlled), who then had a severe asthma exacerbation. Analysis of the literature in response to this case highlights four points: 1) NSAID-exacerbated asthma is not only a disorder of adults; it occurs in up to of 2% in asthmatic children, approaching probably 30% in older children with severe asthma and nasal disease. 2) The asthmatic reaction is dose-dependent and can occur with sub-therapeutic doses. Oral NSAID/aspirin challenge should be conducted in an environment where a severe asthma exacerbation can be appropriately managed. 3) The therapeutic use of non-selective [COX-1 preferential] NSAIDs should be avoided when sensitivity is known or suspected in adults and teenagers with severe asthma and chronic rhinosinusitis or nasal polyps. Use of these agents in younger children with mild episodic wheeze is probably safe. 4) Paracetamol use is probably safe, but aspirin-exacerbated respiratory disease may occur with clinical doses in a subgroup of aspirin-exacerbated respiratory disease patients. COX-2 selective inhibitors are probably safe, although this is controversial. Opioids and tramadol are suitable analgesic alternatives for patients with known or suspected susceptibility.

PMID:
15960412
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Australian Society of Anaesthetists
    Loading ...
    Support Center